Balance Gait Negatively Impacted After Chemotherapy Treatment

A single chemotherapy treatment can result in a significant negative impact on walking gait and balance, putting patients at an increasing risk for falls, according to a new study involving breast cancer patients conducted by researchers at The Ohio State University Comprehensive Cancer Center — Arthur G. James Cancer Hospital and Richard J. Solove Research Institute (OSUCCC — James).

Up to 60 percent of patients experience chemotherapy-induced peripheral neuropathy (CIPN), nerve damage that impacts feeling in the hands or feet; however, when and to what extent this damage impacts functional abilities has been largely unknown.

This new study is the first to objectively measure the functional abilities of cancer patients during and after taxane-based chemotherapy. Researchers followed 33 patients with stage I-III breast cancer, assessing functional performance (standing balance and gait) and patient-reported outcomes at five timepoints spanning before treatment began up to three months post-treatment completion.

Researchers observed a 28 percent increase in side-to-side sway (medial-lateral) after just one chemotherapy treatment. That increased to 48 percent with cumulative chemotherapy exposure. Patients also demonstrated a 5 percent reduction in walking speed after three cycles of chemotherapy.

- See more at: Healalerts